Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 38, NWS Buffalo, NY

July 24, 2023Orleans County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 24, 2023, 12:56 PM EDT for Orleans County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2023, 12:56 PM EDT (16:56 UTC)
Expired
Jul 24, 2023, 1:30 PM EDT
In force
34 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orleans County, NY

The radar

The Buffalo radar (KBUF), 71 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WUUS51 KBUF 241656
SVRBUF
NYC073-241730-
/O.NEW.KBUF.SV.W.0038.230724T1656Z-230724T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1256 PM EDT Mon Jul 24 2023

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Northern Orleans County in western New York...

* Until 130 PM EDT.

* At 1255 PM EDT, a severe thunderstorm was located over Waterport,
  or 7 miles northwest of Albion, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Hamlin Beach State Park, Point Breeze, Waterport, Lakeside Beach
  State Park, Kent, Gaines, and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4341 7797 4340 7791 4335 7788 4337 7798
      4336 7799 4332 7800 4326 7834 4338 7841
      4342 7832
TIME...MOT...LOC 1655Z 247DEG 21KT 4334 7826 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mitchell
2 follow-up statements
844 
WWUS51 KBUF 241711
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
111 PM EDT Mon Jul 24 2023

NYC073-241730-
/O.CON.KBUF.SV.W.0038.000000T0000Z-230724T1730Z/
Orleans NY-
111 PM EDT Mon Jul 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTHEASTERN ORLEANS COUNTY...

At 110 PM EDT, a severe thunderstorm was located over Point Breeze,
or 9 miles north of Albion, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Hamlin Beach State Park, Point Breeze, and Lakeside Beach State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4340 7791 4335 7788 4337 7798 4336 7799
      4334 7799 4333 7800 4333 7823 4340 7832
      4341 7797
TIME...MOT...LOC 1710Z 247DEG 25KT 4338 7814 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mitchell
984 
WWUS51 KBUF 241725
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
125 PM EDT Mon Jul 24 2023

NYC073-241734-
/O.EXP.KBUF.SV.W.0038.000000T0000Z-230724T1730Z/
Orleans NY-
125 PM EDT Mon Jul 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORLEANS COUNTY
WILL EXPIRE AT 130 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Buffalo.

LAT...LON 4340 7791 4335 7788 4337 7798 4336 7799
      4334 7799 4333 7800 4333 7823 4340 7832
      4341 7797
TIME...MOT...LOC 1724Z 235DEG 26KT 4344 7807 

$$

Mitchell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:31 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 24, 10:31 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1031 AM EDT Mon Jul 24 2023

.SYNOPSIS...
A trough will cross the area today, producing scattered showers and
thunderstorms, with additional chances of spotty showers and
thunderstorms most days this week along with plenty of rain free
time. Heat will build through the week, peaking Thursday and Friday
when apparent temperatures may reach well into the 90s.

&&

.NEAR TERM /THROUGH TUESDAY/...
A well defined shortwave...centered over the Finger Lakes region late
this morning...will push east during the course of the afternoon.
While a somewhat more unstable airmass with higher Td's will be
in place regionwide to support some diurnally driven convection...
thunderstorms east of the Genesee valley could be enhanced by the
aforementioned shortwave. Will thus maintain the mention of gusty
convective winds in that area. In terms of triggers this afternoon
though...will likely still have to rely on lake breeze boundaries
and convergence zones (IAG to ROC)...although the latter is not
expected to be as significant as that from yesterday (Sun).

That being said...the vast majority of today should still be rain
free. Max temps will generally be in the lower to mid 80s for the
more populated areas...while the higher terrain will peak close to
80.

Although there will continue to be a general trough aloft, weak
surface high pressure and the loss of diurnal heating will result
in convection tapering off this evening. This will leave mainly
dry weather and mostly clear skies overnight. Patchy fog will be
possible in the Southern Tier river valleys.

On Tuesday...the base of the current longwave trough will pass over
and east of our forecast area. When coupled with increased Td's...
this should be more than enough to allow for more diurnally driven
convection away from the lakes...and particularly over the Finger
Lakes region interior parts of the Srn Tier. While there will be
plenty of instability to work with on Tuesday...a weak wind field
through H7 will offer very little shear. While not outlined for
excessive rains by WPC...short MBE vectors will offer a higher risk
for slow moving downpours with convection that develops.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As the sun sets and with the addition of the exiting trough axis
aloft Tuesday evening, expect showers and storms to taper off rather
quickly. Lows Tuesday night will range in the low to mid 60s.

Heading into Wednesday and Wednesday night, expect mainly dry
conditions throughout the day on Wednesday. A passing weakening
trough to the north of the region late Wednesday, will support some
showers and storms Wednesday night. Temperatures on Wednesday will
warm to the mid 80s to low 90s for the entire forecast area.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
...Heat Headlines May Be Needed During This Period...

The persistent longwave trough that has been residing over the
eastern third of North America will relax a bit late this week and
into next weekend, allowing the main upper level jet axis to retreat
north into Canada. This will allow the hot and humid airmass that
has been suppressed to our south to advect northward across the
forecast region for the later part of the work week. Daytime highs
running in the upper 80s and low 90s on Thursday, combined with dew
points in the upper 60s and in some cases low 70s, will lead to
apparent temperatures across much of the lake plains and valley
areas in the mid 90s. Some apparent temperatures may even approach
100 in the climatologically warmer valley locations. Friday will be
another very humid day, however daytime highs may be a few ticks
lower. Nonetheless, it will still be another hot day with apparent
temperatures in the low to possibly mid 90s for a good portion of
the lake plains and in the valleys.

Models continue to show several ill-timed shortwaves crossing the
area during the latter half of the work week. Timing of these
features will be key to exactly what weather will grace the region.
If timed with peak diurnal heating, some stronger storms may have to
be contended with, or possibly just some scattered showers if a
disturbance crosses the area during the overnight or early morning
hours. The main feature of interest for the first half of the period
will be a strong shortwave crossing the area sometime Friday/Friday
night. This feature will bring the best chance of showers and storms
for the entire period, and if it does cross the area during the
afternoon/early evening hours on Friday, may be able to produce a
few storms that could reach severe hazards.

Weather looks to remain generally unsettled next weekend as a series
of ill-timed fast-moving weak shortwaves traverse the area, with
temperatures falling closer to seasonal norms. This will likely mean
bouts of showers and possibly storms depending on timing of such
disturbances, with periods of dry time built in. Neither day should
be a washout. Model disagreement remains fairly high, so as
mentioned, confidence with timing remains fairly low for this
timeframe. However, there is higher confidence that the mid and
upper level pattern will once again become more amplified toward the
tail end of the period with eastern CONUS/Canadian longwave trough
becoming re-established. Stay tuned.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
While VFR conditions will be in place for the bulk of this afternoon...
lake breeze boundaries will come with an increasingly unstable
environment to support scattered showers and thunderstorms...mainly
along and inland from the lake breeze boundaries. The best coverage
of afternoon thunderstorms will likely be from the western Finger
Lakes into Central NY and the Tug Hill region where the best
forcing from the mid level trough will be found around the time of
peak heating.

Tonight, any thunderstorms will taper off leaving widespread VFR
flight conditions this evening. River valley fog is possible late
tonight across the Western Southern Tier which may impact KJHW.

Outlook...

Tuesday...Mainly VFR. Chance of showers and thunderstorms.
Wednesday and Thursday...VFR.
Friday...VFR but with an increasing chance of showers and
thunderstorms.

&&

.MARINE...
Winds and waves are expected to remain well below Small Craft
Advisory criteria through at least the middle of the week with a
weak pressure gradient in place. There will be a chance of a few
spotty showers and thunderstorms each day, and any thunderstorm may
produce locally higher winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/RSH
NEAR TERM...Apffel/RSH
SHORT TERM...EAJ
LONG TERM...EAJ/JM
AVIATION...Apffel/RSH
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Jul 24, 4:24 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
424 AM EDT Mon Jul 24 2023

NYZ001-002-010-011-250900-
Niagara-Orleans-Northern Erie-Genesee-
424 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Apparent temperatures may reach the mid 90s during the daytime on
Thursday and Friday. This would require heat advisories in a later
forecast package.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-013-014-250900-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-
424 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms may produce gusty, and possibly damaging winds today.
The greatest risk for thunderstorms will be between noon and 6 p.m.
today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Apparent temperatures may reach the mid and upper 90s during the
daytime on Thursday and Friday. This would require heat advisories
in a later forecast package.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-250900-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
424 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
424 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jul 24, 11:34 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1134 AM EDT Mon Jul 24 2023

NYZ001-241615-
Niagara NY-
1134 AM EDT Mon Jul 24 2023

...STRONG THUNDERSTORMS WILL IMPACT NIAGARA COUNTY THROUGH 1215 PM
EDT...

At 1133 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Niagara Falls, Sanborn, and North Tonawanda,
moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph, torrential rainfall, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lockport, Newfane, Middleport, Sanborn, Wilson, Barker, Cambria
Center, Olcott, Pendleton Center, Ransomville, Gasport, Model City,
Appleton, and Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4329 7905 4341 7853 4341 7845 4337 7845
      4337 7846 4312 7846 4306 7899
TIME...MOT...LOC 1533Z 256DEG 10KT 4313 7891

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, Jul 24, 12:15 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1215 PM EDT Mon Jul 24 2023

NYZ001-002-241700-
Orleans NY-Niagara NY-
1215 PM EDT Mon Jul 24 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NIAGARA AND ORLEANS
COUNTIES THROUGH 100 PM EDT...

At 1214 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lockport, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph, torrential rainfall, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lockport, Medina, Albion, Newfane, Middleport, Waterport, Lakeside
Beach State Park, Point Breeze, Ridgeway, Shelby, Gaines,
Lyndonville, Barker, Gasport, Barre Center, Knowlesville, and
Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4342 7837 4342 7820 4313 7812 4313 7842
      4312 7847 4312 7869 4329 7874
TIME...MOT...LOC 1614Z 248DEG 18KT 4322 7864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:09 AM EDTSpecial Weather StatementBUFErie51 min
Jul 24, 3:20 AM EDTSpecial Marine WarningBUF85 min
Jul 24, 11:34 AM EDTSpecial Weather StatementBUFNiagara41 min
Jul 24, 12:15 PM EDTSpecial Weather StatementBUFOrleans45 min
Jul 24, 12:57 PM EDTSpecial Marine WarningBUF93 min
Jul 24, 1:21 PM EDTSpecial Weather StatementBUFMonroe39 min
Jul 24, 1:59 PM EDTSpecial Weather StatementBUFMonroe31 min
Jul 24, 2:17 PM EDTSpecial Marine WarningBUF41 min
Jul 24, 2:35 PM EDTSevere Thunderstorm WarningBUFWayne55 min
Jul 24, 2:44 PM EDTSpecial Marine WarningBUF61 min
Jul 24, 2:47 PM EDTSevere Thunderstorm WarningBUFCayuga, Ontario, Wayne58 min
Jul 24, 3:19 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne56 min
Jul 24, 3:34 PM EDTSpecial Weather StatementBUFCattaraugus41 min
Jul 24, 3:35 PM EDTSevere Thunderstorm WarningBUFOswego55 min
Jul 24, 3:47 PM EDTSpecial Marine WarningBUF23 min
Jul 24, 3:51 PM EDTSevere Thunderstorm WarningBUFOswego43 min
Jul 24, 4:29 PM EDTSpecial Weather StatementBUFLewis46 min
Jul 24, 4:55 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis65 min
Jul 24, 5:36 PM EDTSpecial Marine WarningBUF84 min
Jul 24, 5:43 PM EDTSpecial Weather StatementBUFOntario32 min
Jul 24, 5:53 PM EDTSpecial Weather StatementBUFNiagara52 min
Jul 24, 6:13 PM EDTSevere Thunderstorm WarningBUFNiagara48 min
Jul 24, 6:15 PM EDTSpecial Weather StatementBUFOntario60 min
Jul 24, 6:33 PM EDTSpecial Marine WarningBUF57 min
Jul 24, 6:44 PM EDTSpecial Weather StatementBUFErie46 min
Jul 24, 6:58 PM EDTSpecial Weather StatementBUFErie32 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.